Illinois, 2009

Hail in Illinois, April 25, 2009

April 25, 2009 · NWS DVN · 2 events in 1 county or zone

A strong cold front stretching from central Michigan to the Texas panhandle pushed across the region April 25. Showers and thunderstorms tracked along the front, with one producing up to quarter-sized hail in Putnam County Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A strong cold front stretching from central Michigan to the Texas panhandle pushed across the region April 25. Showers and thunderstorms tracked along the front, with one producing up to quarter-sized hail in Putnam County Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 25, 2:20 PM CST, 4 hours 46 minutes earlier.

Area forecast discussion, Apr 25, 2:20 PM CST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
320 PM CDT SAT APR 25 2009

.SYNOPSIS...
A STRONG COLD FRONT IS SAGGING SLOWLY SOUTHEAST ACROSS THE FORECAST
AREA TODAY...HAVING DROPPED ALL THE WAY TO NEAR KANSAS CITY...ACROSS
NORTHERN MISSOURI AND SOUTHERN IOWA TO NEAR KBRL...CONTINUING
NORTHEAST TO NEAR JUST NORTH OF THE CHICAGO DOWNTOWN.  WE HAVE ABOUT
A 30 DEGREE TEMPERATURE CHANGE ACROSS THIS FRONT...WITH TEMPERATURES
DOWN AROUND 50 IN OUR NORTHWEST COUNTIES...TO NEAR 80 IN OUR
SOUTHEASTERN COUNTIES.  THE WIDESPREAD AREA OF SHOWERS AND
THUNDERSTORMS FROM THIS MORNING HAS NOW MOVED OFF TO THE
NORTHEAST...BUT WE ARE LEFT WITH SCATTERED SHOWERS. THESE SHOWERS
HAVE BEEN INCREASING IN COVERAGE IN THE LAST FEW HOURS.  ..LE..
&&

.SHORT TERM...TONIGHT...
TRICKY FORECAST TONIGHT WITH THE BOUNDARY STALLING OVER OUR
SOUTHEASTERN MOST COUNTIES THIS EVENING...AND THEN SLOWLY MOVING
BACK NORTH OVERNIGHT IN RESPONSE TO A SURFACE LOW MOVING OUT OF THE
NEW MEXICO ROCKIES AND NORTHEAST TO OVER CENTRAL KANSAS BY SUNDAY
MORNING.  ALOFT...WEAK RIDGING WILL GIVE WAY TO STRENGTHENING
SOUTHWEST FLOW AHEAD OF A STRONG UPPER LEVEL TROUGH THAT WAS OVER
THE ROCKIES THIS MORNING...AND WILL SLOWLY SHIFT EAST
TONIGHT...EJECTING A DECENT SHORTWAVE OUR DIRECTION FOR THIS
EVENING. AT MID LEVELS THE 850MB BOUNDARY IS DRAPED FROM CENTRAL
KANSAS ACROSS IOWA AND INTO WISCONSIN AND THE NORTHERN GREAT LAKES.
IT SHOULD REMAIN WHERE IT IS INTO THIS EVENING...AND THEN PUSH
NORTH...ALSO AHEAD OF THE SHORTWAVE AND UPPER LEVEL LOW.  ALONG THIS
BOUNDARY THERE IS A SIGNIFICANT AMOUNT OF FRONTOGENESIS GOING
ON...WHICH SHOULD REMAIN OVER THE AREA THIS EVENING AND THEN PUSH
NORTH OVERNIGHT.  WITH ALL THIS GOING ON...EXPECT THAT THE SHOWERS
WE HAVE NOW WILL CONTINUE TO EXPAND IN COVERAGE...WITH EVEN SOME
THUNDERSTORMS JOINING IN AS THE SHORTWAVE MOVES ACROSS AND THE
FRONTOGENESIS MAXIMIZED.  THE AREA MOST AFFECTED BY THIS WILL BE
APPROXIMATELY THE NORTHWEST HALF OF THE FORECAST AREA...WITH MORE
SCATTERED SHOWERS AND THUNDERSTORMS TO THE SOUTHEAST.  AFTER
MIDNIGHT EXPECT THAT THIS ACTIVITY WILL MOVE OFF TO THE
NORTHEAST...AND WE WILL BE LEFT WITH JUST ISOLATED TO SCATTERED
SHOWERS ONCE AGAIN.   TEMPERATURES VERY TRICKY TODAY AND TONIGHT.
WITH THE STRATUS HAVING OVERSPREAD EVEN THE SOUTHEASTERN COUNTIES OF
THE CWA...TEMPERATURES HAVE STALLED OR EVEN BEGUN TO FALL...AND I
EXPECT OUR MAXIMUM HAS BEEN REACHED AT ALL LOCATIONS.  TONIGHT WE
WILL ONCE AGAIN HAVE A LARGE RANGE ACROSS THE AREA...DROPPING INTO
THE MID-UPPER 40S NORTH...AND IN THE WARM LOWER 60S SOUTH.  FOR THE
REMAINDER OF THE AFTERNOON AND EVENING THE SEVERE STORMS RISK LOOKS
VERY LOW...AND LIMITED TO THE SOUTHEASTERN MOST COUNTIES.  AN
ISOLATED STORM OR TWO MAY BE ABLE TO PRODUCE SOME MARGINAL SIZED
HAIL FOR A SHORT WHILE.  WITH THE CONVECTION EXPECTED TO MOVE IN
TONIGHT...ONCE AGAIN ANY SEVERE RISK SHOULD BE LIMITED TO THE
SOUTHERN PORTIONS OF THE FORECAST AREA WHERE THE STORMS WILL BE ABLE
TO TAP INTO THE MORE UNSTABLE AIR TO OUR SOUTH.  THIS CONVECTION
SHOULD BE MORE ELEVATED THOUGH...AND THE MAIN RISK WOULD BE FOR
LARGE HAIL.  ..LE..

.LONG TERM...SUNDAY THROUGH NEXT SATURDAY...
POTENTIAL FOR SEVERE WEATHER AND HEAVY RAIN IN EARLY PERIODS ARE THE
MAIN FOCUS. ACTIVE SOUTHWEST FLOW PATTERN CONTINUES INTO NEXT WEEK
WITH MAIN UPPER SHORTWAVE LIFTING THROUGH FOR HEAVIEST RAIN
POTENTIAL SUNDAY NIGHT INTO MONDAY. THIS WILL PUSH THE SYNOPTIC COLD
FRONT ACROSS THE REGION FOLLOWED BY HIGH PRESSURE AND A PERIOD OF
DRY WEATHER TUE THROUGH MUCH OF WED. MODELS CONTINUE IN POOR
AGREEMENT WITH LARGE SCALE FEATURES LATE WEEK INTO THE WEEKEND. GFS
AND ECMWF ARE COMPLETELY OUT OF PHASE BY SAT...WITH ECMWF REBOUNDING
A WESTERN UPPER RIDGE RESULTING IN LOCAL NW FLOW. GFS HAS BETTER RUN
TO RUN CONSISTENCY SHOWING A SERIES OF STRONG MID LEVEL WAVES IN
ZONAL TO SW FLOW TO IMPACT THE AREA. WILL STAY CLOSER TO THE LATTER
SOLUTION FAVORED BY HPC. THIS KEEPS LOW TO MODERATE CHANCES FOR
THUNDERSTORMS...ALONG WITH NEAR CLIMO TEMPERATURES THU THROUGH SAT.

SUNDAY...REMNANTS OF NOCTURNAL CONVECTION WILL LIKELY BE ON-GOING
ACROSS THE AREA IN THE MORNING AS THE SURFACE WARM FRONT LIFTS BACK
NORTH THROUGH THE AREA. MOST WIDESPREAD COVERAGE SHOULD BE NORTH OF
THE ADVANCING FRONT AND HAVE LIKELY POPS IN THE MORNING PRIMARILY
NORTH OF INTERSTATE 80. AFTERNOON REDEVELOPMENT WILL BE FOCUSED
MAINLY OUT WEST CLOSER TO THE COLD FRONT. SPC HAS ENTIRE CWA IN
SLIGHT RISK FOR SUNDAY/SUNDAY NIGHT. BEST SEVERE POTENTIAL LOOKS TO
BE IN LATE AFTERNOON INTO EVENING...DEPENDING ON HOW MUCH CLEARING
OCCURS TO INCREASE CAPE AND OVERCOME A MID LEVEL CAP IN THE WARM
SECTOR. WIND SHEAR LOOKS MORE THAN ADEQUATE...WITH A DEEP LAYER OF
40 TO 50KT SW WINDS ABOVE 950 MB. TEMPERATURES SHOULD RECOVER INTO
THE 70S OVER THE CWA BY AFTERNOON WITH DEWPOINTS WELL INTO THE 50S
TO LOWER 60S. MODEL SOUNDINGS INDICATE A SOMEWHAT MID LEVEL DRY
LAYER MOVING THROUGH IN THE AFTERNOON THAT WOULD ENHANCE THE SEVERE
POTENTIAL. GREATEST SEVERE THREAT LOOKS TO BE DAMAGING WIND WITH
ISOLATED TORNADOES POSSIBLE WITH STRONG SUPERCELLS. A MORE ORGANIZED
CONVECTIVE COMPLEX WILL LIKELY DEVELOP SUNDAY NIGHT ALONG AND AHEAD
OF THE ADVANCING COLD FRONT AND UPPER WAVE. HAVE RAISED POPS TO
CATEGORICAL IN THE WEST. WITH THE STRONG LOW LEVEL FEED OF HIGH
THETA E/HIGH PW AIRMASS...HEAVY RAIN WILL BE A RISK AS WELL AND HAVE
GONE WITH WIDESPREAD 1 TO 2 INCH RAINFALL AMOUNTS WEST OF THE MS
RIVER. DEPENDING ON AMOUNTS AND COVERAGE OF RAINFALL TONIGHT AND
SUNDAY...WILL NEED TO CONSIDER FLASH FLOOD WATCH FOR THIS AREA.

MONDAY...THE COLD FRONT PUSHES EAST THROUGH THE CWA DURING THE
MORNING LIKELY ACCOMPANIED BY WIDESPREAD MODERATE TO LOCALLY HEAVY
RAIN. CURRENT TIMING PUSHES RAIN EAST OF THE AREA BY EVENING AND
HAVE ADJUSTED THIS TIMING IN THE FORECAST. COMPLEX WILL CONTINUE TO
HAVE STRONG MOISTURE FEED THROUGH MIDDAY...BUT WITH LESS FAVORABLE
DIURNAL TIMING...KEPT QPF AMOUNTS BELOW 1 INCH OVER CENTRAL AND
EASTERN CWA. ..SHEETS..

&&

.AVIATION...
AREAS ALONG AND SOUTH OF FRONT THIS AFTERNOON AND EARLY EVENING TO
BE VFR WITH ISOLATED-SCATTERED MVFR SHOWERS AND THUNDERSTORMS...
MAINLY AFFECTING KBRL...AND KMLI FOR THIS AFTERNOON.  NORTH OF THE
BOUNDARY AT KCID AND KDBQ THIS AFTERNOON WILL BE STUCK IN THE
STRATUS...WITH IFR CIGS AND MVFR VSBYS.  FOR THIS EVENING AN AREA OF
SHOWERS AND THUNDERSTORMS SHOULD MOVE ACROSS KCID AND KDBQ...WITH
MVFR VSBYS AND CIGS.  STRONGER STORMS MAY PRODUCE IFR CIGS AT
TIMES.  KMLI TO GET A GLANCING BLOW...WITH A SHORTER PERIOD OF MVFR
CONDITIONS.  BY MORNING CONDITIONS SHOULD LIFT AT ALL SITES TO
VFR...BEFORE A NEW ROUND OF SHOWERS AND THUNDERSTORMS MOVES IN FOR
THE AFTERNOON.   ..LE..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

LE/SHEETS
Hazardous weather outlook, Apr 25, 4:00 AM CST, 15 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CDT SAT APR 25 2009

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-261000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
500 AM CDT SAT APR 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT
THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE STORMS SOUTH
OF A LINE FROM SIGOURNEY IOWA TO FREEPORT ILLINOIS.

THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT ACROSS THE AREA. A
FEW OF THESE STORMS MAY BE SEVERE WITH HAIL AND DAMAGING WINDS
BEING THE MAIN THREAT. THE MOST LIKELY TIME PERIOD FOR SEVERE STORMS
WOULD BE BETWEEN 2 AND 8 PM. THE THREAT OF SEVERE STORMS WILL
RAPIDLY DIMINISH AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED SUNDAY AFTERNOON INTO
SUNDAY NIGHT. THERE IS THE POTENTIAL FOR SOME OF THE THUNDERSTORMS
TO BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY
THREATS. ISOLATED TORNADOES ARE ALSO POSSIBLE WITH THIS
ACTIVITY...MAINLY DURING THE LATE AFTERNOON TO EARLY EVENING HOURS
ON SUNDAY.

THE THREAT FOR HEAVY RAINFALL WILL CONTINUE ON SUNDAY AND INTO
MONDAY...WITH THE MULTIPLE ROUNDS OF THUNDERSTORMS. TOTAL RAINFALL
AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE BY LATE MONDAY. LOCATIONS THAT
EXPERIENCE REPEATED THUNDERSTORM ACTIVITY OR TRAINING STORMS COULD
EVEN RECEIVE RAINFALL AMOUNTS OVER 4 INCHES. THIS HEAVY RAINFALL HAS
THE POTENTIAL TO RESULT IN LOCALIZED FLASH FLOODING AND ALSO MINOR
TO MODERATE RIVER FLOODING. INTERESTED INDIVIDUALS SHOULD STAY TUNED
FOR UPDATES AND LATER FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

The radar

The Chicago radar (KLOT), 105 km away, was scanning. The volume nearest the first event began at 01:07 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Putnam

When
April 25, 7:06 PM CST
Where
Putnam County, 0.52 mi E of Mc Nabb
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
41.180, -89.210

Hail, Putnam

When
April 25, 7:10 PM CST
Where
Putnam County, Granville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.270, -89.230

Quarter-sized hail fell about 5 miles east northeast of Hennepin, IL at 810 pm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157391, 157354.